Kansas, 2014

Hail and Damaging Winds in Kansas, August 24 to 25, 2014

August 24 to 25, 2014 · NWS TOP · 8 events in 6 counties and zones

During the evening of the 24th scattered thunderstorms developed along a front that stretched across north central and northeast KS. The air mass ahead of the front was very warm, which was fuel from the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the evening of the 24th scattered thunderstorms developed along a front that stretched across north central and northeast KS. The air mass ahead of the front was very warm, which was fuel from the storms. A few storms were able to produce severe downburst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 24, 2:05 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 24, 2:05 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT Sun Aug 24 2014

.SHORT TERM...(This Evening through Monday)
Issued at 301 PM CDT SUN AUG 24 2014

On Sunday afternoon, a nearly stationary front extended from just
south of Dodge City to just south of Concordia to near Beatrice NE.
While winds south of the front were oriented mainly parallel to the
front, there was some broad low-level convergence along the
boundary, particularly in the zone from near Salina NNE to Beatrice
where persistent but shallow convective clouds have been developing
since noon. Adjusting model soundings for current conditions suggest
around 1000-1500 J/kg of MLCAPE with cloud bases around 10K feet and
40 degree F dewpoint depressions on the hot side of the front. Wind
shear is weak, and the main question in forecasting thunderstorms is
whether a somewhat dry mid-level airmass will inhibit deep updrafts.
A weak short wave, barely evident in 700 hPa wind profiles over SC
Kansas may be enough of a forcing mechanism to initiate scattered
storms, and the HRRR/RAP guidance has been persistent in doing so. A
bit hesitant to put too much faith in this guidance due to the
over-mixing of the boundary layer but it does seem to be a
reasonable solution. If storms are able to develop, the best
coverage would likely be between 4 PM and 7 PM, and the strongest
updrafts would have a good chance to produce localized damaging
downbursts...especially with any downdrafts falling into the very
hot airmass. If storms develop, would also expect this activity to
mainly be confined to areas east of Concordia and west of Topeka.

The weather pattern is essentially stagnant locally, and expect
similar conditions tonight into Monday as what occurred Sat night
into today. A low level jet overnight will focus most of its lift
north of the area but may support a few non-severe storms in
northern KS after midnight through around sunrise. There is a small
chance that this activity could persist into the day on Monday, but
expect a gradual decrease in coverage during the morning (assuming
storms are ongoing at sunrise). The front will then remain located
in the vicinity of far northern Kansas and may provide another weak
focus for late afternoon storms on Monday. Temperatures south of the
front will be similar to today, although perhaps a degree cooler
while dewpoints may hold in the mid-60s east to upper 50s in central
KS. The heat advisory will continue through Tuesday for the 8th
consecutive day (for much of the area) with heat index values
greater than 100.

.LONG TERM...(Monday Night through Sunday)
Issued at 301 PM CDT SUN AUG 24 2014

By Monday night the front will bisect north central and northeast KS
as the strong upper low lifts through southern Canada. Thunderstorms
are possible along and north of that front during the overnight
hours especially in NE. This front will lift north during the day
Tuesday, although progress could be complicated by any outflow
boundary moving south into the area. Additional thunderstorms are
possible along any potential outflows as well as the front trying to
lift northward. Cape during the day could reach 2000 j/kg, and this
combined with a deep mixed layer may lead to gusty thunderstorm
winds. Organized severe convection will be limited due to the lack
of deep layer shear, which remains north of the area. On Tuesday
night with the front somewhere near the NE/KS state line elevated
storms will develop north of the front overnight on the nose of the
low level jet. On Wednesday the upper level trough over the central
Rockies slowly progresses eastward while the front stalls out
across the northern forecast area. On Wednesday night as the
trough ejects the Rockies a decent low level jet develops again
focusing another round of nocturnal thunderstorms north of the
front. The models now disagree on the exact track of the cut off
low as the GFS moves it over the southern plains. The ECMWF is
further north tracking the low over the forecast area, therefore
leading to a difference in front timing. As opposed to yesterdays
thinking the chances for precip could linger into the weekend.
Temperatures again are forecast to be hot on Tuesday although this
could be complicated by possible convection. The slower frontal
passage could mean the southern portion of the forecast area could
remain hot on Wednesday. After that the temperatures go back to
near normal especially with the possible widespread rain as the
upper low tracks nearby.

&&

.AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon)
Issued at 1223 PM CDT SUN AUG 24 2014

South to southwest winds will gust to 20 kts at times this
afternoon. Expect an area of scattered TS to develop somewhere
near MHK around 21Z and persist to around 01Z, but with low
confidence regarding exact location. Nearby storms have a good
chance of producing localized strong winds from variable
directions. This activity would have a very small chance of
developing toward TOP/FOE as well. Storm chances decrease after
01Z but still possible through the night.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY until 8 PM CDT Monday FOR KSZ010>012-021>024-026-
034>040-054>056-058-059.

&&

SHORT TERM...Barjenbruch
LONG TERM...Sanders
AVIATION...Barjenbruch
Hazardous weather outlook, Aug 24, 2:11 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT SUN AUG 24 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-252015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
311 PM CDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

VERY HOT CONDITIONS WILL CONTINUE TODAY...WITH THE HEAT INDEX
RANGING FROM 100 TO 105 OVER MUCH OF THE AREA.

THE RANGELAND FIRE DANGER INDEX IS EXPECTED TO BE IN THE VERY
HIGH CATEGORY IN DICKINSON...GEARY...AND MORRIS COUNTIES THIS
AFTERNOON.

THERE IS A CHANCE FOR THUNDERSTORMS AFTER 3 PM AND INTO TONIGHT.
A FEW OF THE STORMS BETWEEN 3 PM AND 9 PM COULD PRODUCE LOCALIZED
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

VERY HOT CONDITIONS WILL PERSIST INTO MONDAY...WITH THE HEAT
INDEX RANGING FROM 100 TO 105 IN MUCH OF THE AREA. SIMILAR HEAT
INDEX READINGS ARE EXPECTED TUESDAY IN PARTS OF THE AREA AS WELL.

THUNDERSTORMS ARE POSSIBLE NORTHWEST OF THE KANSAS TURNPIKE MONDAY
AND MONDAY NIGHT...FOR THE ENTIRE AREA TUESDAY THROUGH SATURDAY...AND
IN MUCH OF EAST CENTRAL KANSAS SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TO BE NEEDED TONIGHT.

In the hours before

Special weather statement, Aug 24, 4:43 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
543 PM CDT SUN AUG 24 2014

KSZ034-242315-
OTTAWA-
543 PM CDT SUN AUG 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA COUNTY...

THROUGH 615 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF EASTERN OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS AROUND 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BENNINGTON AND WELLS.

STAY ALERT TO THE WEATHER AND BE READY FOR A SUDDEN WIND GUST IF THE
THUNDERSTORM APPROACHES YOUR LOCATION.

&&

LAT...LON 3925 9755 3914 9737 3908 9737 3895 9753
      3895 9778 3896 9780
TIME...MOT...LOC 2242Z 219DEG 28KT 3898 9767

The radar

The Topeka radar (KTWX), 80 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 24, 4:55 PM CST to 5:00 PM CST
Where
Marshall County, Vermillion
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.720, -96.270

Wind caused damage to outbuildings.

Thunderstorm Wind, Nemaha

When
August 24, 5:04 PM CST to 5:09 PM CST
Where
Nemaha County, 4.15 mi S of Baileyville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.790, -96.180

Wind damaged a shed and grain bin.

Thunderstorm Wind, Nemaha

When
August 24, 5:13 PM CST to 5:18 PM CST
Where
Nemaha County, 0.53 mi E of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.830, -96.060

Tree limbs blown down causing power outages in town. Officials also reported roof damage to a cement plant and fence at the baseball field.

Hail, Cloud

When
August 24, 5:34 PM CST to 5:35 PM CST
Where
Cloud County, 2.07 mi N of Catlin
Measured
1 in hail
Reported by
Public
Coordinates
39.330, -97.420

Hail, Ottawa

When
August 24, 6:45 PM CST to 6:46 PM CST
Where
Ottawa County, 4.07 mi NNE of Minneapolis
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.180, -97.680

Thunderstorm Wind, Ottawa

When
August 24, 6:45 PM CST to 6:50 PM CST
Where
Ottawa County, 4.07 mi NNE of Minneapolis
Measured
65 kt (75 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.180, -97.680

Wind gusts estimated.

Thunderstorm Wind, Shawnee

When
August 25, 12:48 AM CST to 12:51 AM CST
Where
Shawnee County, Topeka
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.050, -95.680

Tree limbs reported down on the southwest side of Topeka.

Hail, Morris

When
August 25, 7:15 AM CST to 7:16 AM CST
Where
Morris County, 1.48 mi NNE of Council Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -96.470

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532114, 532115, 532116, 532117, 532118, 532119, 532120, 532121.